The most common acute adverse reactions to blood-component transfusions, febrile non-hemolytic transfusion reactions (FNHTRs) and allergic reactions, are fortunately among the least harmful. Blood recipients with FNHTRs experience fever (often defined as a temperature rise ≥ 1°C above baseline) and/or rigors within 3 hours of transfusion. Allergic reactions are most often associated with the development of urticaria or other rash, pruritus, wheezing, or angioedema within several hours of transfusion.1–8
These reactions are temporally limited, self-resolving, and generally pose little risk of causing lasting harm. Mild reactions often consist of a limited increase of temperature without other symptoms or a localized urticarial exanthem. In moderate and severe reactions, rigors and fever may be severe with rapid onset and associated with other symptoms, and urticaria may be extensive and painful or include respiratory or other systemic symptoms.
How an incipient urticarial or FNHTR will progress cannot be predicted on the basis of its initial presentation. Further, it is often not possible to distinguish the symptoms of mild reactions from early symptoms of other more consequential problems such as sepsis, hemolytic reactions, or anaphylaxis. Therefore, the earliest indication of a reaction mandates discontinuation of a transfusion and, except for the mildest urticarial reactions, its termination. Increased clinical and laboratory monitoring is necessary, and infusion of replacement blood may be required. Blood replacement is associated with additional transfusion-associated risks and may deplete low blood inventories. The development of repeated reactions, even when mild, in patients receiving chronic transfusions may warrant further prophylaxis through the subsequent modification of blood products by leukoreduction, volume-reduction, saline-resuspension, or washing of cellular products. These steps require increased effort and cost, and may reduce product potency. Because allergic and febrile non-hemolytic reactions affect patient welfare, laboratory management, and the cost of patient care, prevention is an important goal.
The most common bedside approach for the prevention of febrile non-hemolytic and urticarial transfusion reactions is premedication with an antipyretic and an antihistamine, most commonly acetaminophen and diphenhydramine. The use of premedication before transfusion is widespread. For example, Ezidiegwu et al.1
reported a premedication rate of 80% in a large US hospital. At a Canadian institution, Patterson et al.2
reported a rate of 73%, which decreased to 50% after implementation of institutional guidelines. At our institution, where most transfusions are administered to pediatric oncology patients, we have observed a rate of 68%.3
Based on these results, it can be concluded that millions of transfusion recipients are premedicated each year to prevent transfusion reactions. Yet the efficacy of such premedication has not been rigorously tested. We review the causes of and rationale for pre-medication in febrile non-hemolytic and allergic transfusion reactions, the use and toxicities of acetaminophen and diphenhydramine premedication, as well as existing data on the utility of premedication in the management of transfusion reactions.